Alabama, 2009

Flash Flood and Damaging Winds in Alabama, June 12, 2009

June 12, 2009 · NWS HUN · 15 events in 7 counties and zones

A cluster of severe thunderstorms developed during the middle of the afternoon producing isolated wind damage in northwestern Alabama. These storms were found ahead of an advancing long-lived derecho with a long history of damaging winds and tornadoes in Oklahoma, Arkansas and northern Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$49,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A cluster of severe thunderstorms developed during the middle of the afternoon producing isolated wind damage in northwestern Alabama. These storms were found ahead of an advancing long-lived derecho with a long history of damaging winds and tornadoes in Oklahoma, Arkansas and northern Mississippi. This line of storms reached northern Alabama during the early evening hours of the 12th and was responsible for sporadic wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 12, 11:50 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 12, 11:50 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1249 AM CDT FRI JUN 12 2009

.UPDATE...
18Z AVIATION FORECAST.

&&

.AVIATION...
DAYTIME HEATING...ALONG WITH MOISTURE AND INSTABILITY HAS RESULTED IN
THE DEVELOPMENT OF CUMULUS AND TOWERING CU ACROSS THE AREA. A FEW
SHOWERS HAVE BEGUN DEVELOPING OVER THE REGION...MAINLY OVER NORTHERN
GA AS OF THIS WRITING. MORE COVERAGE IS ANTICIPATED THIS AFTERNOON
AND INTO THE EARLY EVENING. STABILITY PROFILES SUGGEST SOME OF THE
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 30 KTS...
ALONG WITH A POTENTIAL OF SEVERE HAIL. REDUCTIONS TO IFR CONDITIONS
ARE LIKELY IN AND NEAR THE HEAVIER SHOWERS AND T-STORMS. CONVECTION
SHOULD DIMINISH DURING THE EVENING. RESIDUAL GROUND MOISTURE AND
LIGHT WINDS WILL BE CONDUCIVE FOR PRE-DAWN FOG/MIST FORMATION...
ESPECIALLY NEAR KMSL.

&&

.DISCUSSION...  /ISSUED 1019 AM FRI JUN 12 2009/
MOIST AND UNSTABLE CONDITIONS WERE NOTED ACROSS THE TENNESSEE VALLEY
THIS MORNING. 10 AM TEMPERATURES RANGED FROM THE LOWER/MID 70S ACROSS
MIDDLE TENNESSEE...TO THE LOWER/MID 80S OVER NORTHERN ALABAMA. A
BOUNDARY WAS NOTED...ROUGHLY ALONG THE SOUTHERN PERIPHERY OF STRATUS
NOTED FROM SOUTH OF JACKSON TN TO NEAR TULLAHOMA. THE MAIN FRONTAL
BOUNDARY WAS NOTED FROM NORTH OF MEMPHIS TO NEAR NASHVILLE. THE MORE
SOUTHERN BOUNDARY...AND OTHER BOUNDARIES LURKING AROUND THE REGION
FROM PREVIOUS CONVECTION WILL SERVE AS INITIATION FOR NEW SHOWERS AND
THUNDERSTORMS...MAINLY THIS AFTERNOON AND EVENING.

STABILITY PARAMETERS CONTINUED TO RISE...WITH LAPS CAPES RANGING FROM
1000-2500 J/KG. NEW OUTPUT FROM THE 12Z NAM...RUC AND MESOSCALE
ANALYSIS FROM THE SPC WERE SIMILAR. MORNING SOUNDINGS FROM LOCAL AND
SURROUNDING SITES SUGGEST CONVECTIVE/TRIGGER TEMPS IN THE LOWER 80S.
CUMULUS DEVELOPMENT NOTED OUT OF THE WINDOW FITS THIS SCHEME. THUS
CONVECTION SHOULD BEGIN FORMING DURING THE LATE MORNING TO EARLY
AFTERNOON. BUFFER SOUNDINGS FROM THE NAM SUGGEST STRONG TO DAMAGING
WINDS POSSIBLE WITH THE STRONGER STORMS... ALONG WITH SEVERE HAIL.
PRECIP WATER AMOUNTS IN THE 1.2 TO 1.5 COULD RESULT IN LOCALLY HEAVY
RAINS...HOWEVER DO NOT SEE A BIG FLASH FLOOD THREAT ON THE SHORT
TERM.

ALL IN ALL...TODAYS FORECAST HAS A GOOD HANDLE ON THE SITUATION. ONLY
ITEM UPDATED WAS SKY COVERAGE FOR THIS MORNING. ENOUGH CU/TCU SHOULD
BE PRESENT TO CREATE MOSTLY CLOUDY SKIES THIS AFTERNOON.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

AVIATION/DISCUSSION...RSB
Hazardous weather outlook, Jun 12, 12:20 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
120 PM CDT FRI JUN 12 2009

ALZ001>010-016-TNZ076-096-097-130300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
120 PM CDT FRI JUN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE TENNESSEE
VALLEY THROUGH TONIGHT. AMPLE INSTABILITY AND MOISTURE ACROSS THE
AREA WILL RESULT IN SCATTERED THUNDERSTORMS THIS AFTERNOON. SOME OF
THESE STORMS COULD BE STRONG TO SEVERE...CAPABLE OF PRODUCING
DAMAGING WINDS AND HAIL...ALONG WITH LOCALLY HEAVY RAINFALL.

ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE DURING THE OVERNIGHT...
AS A THUNDERSTORM COMPLEX MOVES FROM THE CENTRAL PLAINS TO THE
TENNESSEE VALLEY. SOME OF THESE STORMS COULD BE STRONG TO SEVERE...
CAPABLE OF DAMAGING WINDS AND HAIL...IN ADDITION TO LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE TENNESSEE VALLEY WILL REMAIN UNDER THE INFLUENCE OF SEVERAL UPPER
LEVEL DISTURBANCES AND A STALLED FRONTAL BOUNDARY THROUGH THE
WEEKEND...WITH SHOWERS AND THUNDERSTORMS POSSIBLE THROUGH MONDAY. ON
SATURDAY...SOME OF THESE STORMS COULD BE STRONG TO SEVERE...CAPABLE
OF HAIL AND GUSTY WINDS...IN ADDITION TO LOCALLY HEAVY RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE LATER THIS AFTERNOON AND EVENING.

RSB

In the hours before

Special weather statement, Jun 12, 1:30 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
230 PM CDT FRI JUN 12 2009

ALZ002-003-122015-
COLBERT-FRANKLIN-
230 PM CDT FRI JUN 12 2009

...SIGNIFICANT WEATHER ALERT FOR COLBERT AND FRANKLIN COUNTIES UNTIL
315 PM CDT...

AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MYNOT...OR 15 MILES SOUTHEAST OF IUKA...
MOVING EAST AT 15 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SRYGLEY CHURCH...
  RED ROCK...
  POSEY LOOP...
  CROOKED OAK...NEW BETHEL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

RSB

The radar

The Columbus AFB radar (KGWX), 89 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
June 12, 1:30 PM CST to 1:32 PM CST
Where
Colbert County, 1.36 mi NE of Mynot
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.661, -88.030

Thunderstorm winds knocked trees down in Mynot.

Thunderstorm Wind, Franklin

When
June 12, 2:30 PM CST to 2:32 PM CST
Where
Franklin County, 2.26 mi SSW of Oak Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.391, -87.597

Thunderstorm winds knocked trees down near the intersection of Highways 81 and 89 east of Phil Campbell. Pea sized hail was also reported.

Thunderstorm Wind, Franklin

When
June 12, 5:32 PM CST to 6:02 PM CST
Where
Franklin County, 0.9 mi SE of Red Bay Muni Arpt to 2.15 mi WSW of Oak Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.440, -88.140

Thunderstorm winds knocked trees and power lines across Franklin County, in some cases blocking roads.

Thunderstorm Wind, Colbert

When
June 12, 5:36 PM CST to 5:42 PM CST
Where
Colbert County, Cherokee
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.750, -87.970

Thunderstorm winds knocked several trees down in Cherokee.

Thunderstorm Wind, Colbert

When
June 12, 6:05 PM CST to 6:10 PM CST
Where
Colbert County, Littleville
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.580, -87.670

Thunderstorm winds knocked several trees around Littleville. Some trees fell onto power lines.

Thunderstorm Wind, Colbert

When
June 12, 6:05 PM CST to 6:15 PM CST
Where
Colbert County, Tuscumbia
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.730, -87.700

Thunderstorm winds knocked several trees down in and around Tuscumbia.

Thunderstorm Wind, Lauderdale

When
June 12, 6:15 PM CST to 6:20 PM CST
Where
Lauderdale County, 0.88 mi WSW of East Florence
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.816, -87.635

Thunderstorm winds knocked trees onto power lines on Dudley Avenue in eastern Florence.

Thunderstorm Wind, Lawrence

When
June 12, 6:19 PM CST to 6:21 PM CST
Where
Lawrence County, 11 mi W of Moulton
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.480, -87.473

A 60 mph wind gust was estimated at this location.

Thunderstorm Wind, Lauderdale

When
June 12, 6:30 PM CST to 6:35 PM CST
Where
Lauderdale County, 0.92 mi WSW of Rogersville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.827, -87.296

Thunderstorm winds knocked a tree down on west Lee Street in Rogersville.

Thunderstorm Wind, Cullman

When
June 12, 6:31 PM CST to 6:36 PM CST
Where
Cullman County, Jones Chapel
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.220, -87.050

Thunderstorm winds knocked trees down in the Jones Chapel area.

Thunderstorm Wind, Lawrence

When
June 12, 6:34 PM CST to 6:36 PM CST
Where
Lawrence County, Town Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
34.680, -87.400

Thunderstorm winds knocked down small trees in the Town Creek area.

Flash Flood, Madison

When
June 12, 7:30 PM CST to 8:00 PM CST
Where
Madison County, 1.48 mi NE of Chase to 0.91 mi NNE of Chase
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
34.798, -86.535

Heavy downpours of up to one inch in 30 minutes produced rapid runoff and brief flash flooding. Up to eight inches of water covered portions of Moores Mill Road between U.S. Highway 72 and Winchester Road.

Thunderstorm Wind, Cullman

When
June 12, 7:35 PM CST to 7:45 PM CST
Where
Cullman County, 1.94 mi WSW of Bremen to 2.79 mi SE of Loretto
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.965, -86.998

Thunderstorm winds knocked trees down on Alabama Highway 69 near Cold Springs and Bremen.

Thunderstorm Wind, Jackson

When
June 12, 7:49 PM CST to 7:54 PM CST
Where
Jackson County, 1.33 mi ENE of Little Nashville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.759, -86.209

Thunderstorm winds associated with a gust front knocked a large tree down along County Road 20 in the Paint Rock Valley. Time estimated by radar.

Thunderstorm Wind, Jackson

When
June 12, 7:55 PM CST to 8:00 PM CST
Where
Jackson County, Scottsboro
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.670, -86.030

Thunderstorm winds associated with a gust front knocked trees down in the Scottsboro area. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164555, 164557, 164558, 164559, 164560, 164561, 164562, 164566, 164563, 164567, 164564, 164568, 164565, 164569, 164570.